Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Sleep, sleep, sleep!
Apr 3, 2002

I am a 31 y/o female diagnosed with HIV in Aug. 2001 (although the numbers suggest that I've been positive longer than I've known about it). Initially, I was taking Trizivir but I became severely anemic and my ID doc switched me to Epivir, Zerit and Ziagen. While my numbers are coming up - or down, as the case may be (CD-4 from 77 to 90 and VL down from 75,000 to 653) - and my hemoglobin and hematocrit are increasing almost into the low-normal range values, I still want to sleep all the time and no matter how much I sleep, I still wake up and walk around all day exhausted. OH...also taking biaxin and ethambutol for active MAC infection. Is there a probable cause to this constant exhaustion, or am I just stuck with it? Thanks for your help and support! Pam

Response from Dr. Frascino

Hi Pam,

Your anemia was most likely caused by several factors - 1) the AZT in Trizivir, 2) MAC, an opportunistic infection that can infect bone marrow cells, and 3) possibly HIV itself. Switching off AZT probably helped significantly. Hopefully, your Biaxin and ethambutol will bring your MAC infection under control. Your current anti-HIV combo seems to be driving your numbers in the right direction. The higher your CD4 count goes, the more immune reconstitution you can expect. Despite all this, you are still anemic with hemoglobin levels "almost" into the lowest normal range.

So why are you still tired? They're can be several causes and these causes may be overlapping. These are:

1. Inadequate rest, sleep, exercise, or nutrition. 2. Psychological causes, such as stress, anxiety, or depression. 3. Hormonal imbalances - low thyroid hormone, adrenal insufficiency 4. Medication side effects 5. Unrecognized opportunistic infections 6. Anemia

What should you do? Talk to your HIV specialist about your fatigue and its possible causes. Seeing an HIV-knowledgeable nutritionist may help in evaluating the adequacy of your diet and exercise programs. From the title of your question, lack of sleep doesn't seem to be a problem. Continue to aggressively treat your HIV and MAC, and, because of your relatively low CD4 count, search for other opportunistic infections. Consider psychological causes for your fatigue. For these, counseling and support groups may help. Finally, consider treating your anemia. Getting your hemoglobin back well into the normal range should increased your energy level and quality of life. Procrit may be helpful, although results in treating HIV-related anemia can be less than optimal when you have active MAC as well. But, it might still be worth a try, especially if your MAC is coming under control.

Write back if you're still having troubles.

Good luck.

Dr. Bob


Previous
down to one adrenal gland and feeling very tired
Next
Untouched Question

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement